Reglan Linked to Tardive Dyskinesia – FDA Issues Black Box Warning
Reglan (metoclopramide), a prescription medication used to treat gastroesophageal reflux (GER) and gastroesophageal reflux disease (GERD) in children and adults has been linked with Tardive Dyskinesia, a potentially permanent movement disorder.
Tardive Dyskinesia is a neurological disorder that consists of potentially irreversible, involuntary movements of the tongue, mouth, face, lips, and sometimes the arms, legs, and trunk. Both the risk of developing the syndrome and the likelihood that it will become irreversible are believed to increase with the duration of Reglan use and the total cumulative dose. On February 26, 2009, the U.S. Food and Drug Administration (FDA) announced that manufacturers of metoclopramide must add a black box warning to their drug labels to warn about the risks associated with its long-term or high-dose use.
Tardive Dyskinesia is characterized by repetitive, involuntary movements. These symptoms range from being very mild to very severe, which may be irreversible. Some of these symptoms include:
- Jerking movements of the tongue, face, mouth, and jaw
- Involuntary movement of the hands and fingers
- Uncontrolled movement of the arms, legs, and trunk
- Uncontrolled facial grimacing
- Tongue protrusion
- Lip smacking
- Rapid eye blinking
If you or a loved one has developed Tardive Dyskinesia as a result of taking Reglan, see your doctor immediately for an evaluation.